We've Moved! Our Hartford office has relocated to 21 Oak Street, Suite 605 – just around the corner from our former offices. For more information, read our FAQs.

According to the FDA, medication errors result in about 1.3 million injuries to Americans each year. These instances cover a broad scope of healthcare procedures, systems and professionals, including inaccurate or inappropriate personal use.

Background

Doctor talking to his patientBack in 1999, the Institute of Medicine (IOM) published “To Err Is Human: Building a Safer Health System,” a report examining the state of American healthcare. Within its findings, roughly 7,000 Americans died from medication error-related deaths each year. Nearly 10 years after, a follow-up report titled “Preventing Medication Errors” found that risks remain the same and figures are generally unchanged.

Based on the FDA’s definition, medication errors can happen anywhere within the distribution system:

  • A doctor prescribing a drug.
  • The packaging of the drugs.
  • How a hospital or pharmacy dispenses the drugs.
  • How medical professionals administer the drugs.
  • A medical staff’s monitoring of a patient’s drug use.
  • Poor communication between the doctor and pharmacy, including drug names, directions, abbreviations or unclear procedures or techniques.
  • Patients who receive an overabundance of confusing information may accidentally misuse the prescribed drug or unwittingly receive a completely different medication or dosage. As a result, they experience extreme side effects, negative drug interactions or an allergic reaction to the medication.

With these points in mind, medication errors involve some drugs more than others. In the emergency room, where 40 percent of medication error issues involve accidental overdose, those are:

  • Insulin
  • Anticoagulants
  • Amoxicillin
  • Aspirin
  • Trimethoprim-sulfamethoxazole
  • Hydrocodone/acetaminophen
  • Ibuprofen
  • Acetaminophen
  • Cephalexin
  • Penicillin

When medical professionals administer the drug, the United States Pharmacopoeia (USP) found that the following are often involved:

  • Insulin
  • Morphine
  • Potassium chloride
  • Albuterol
  • Heparin
  • Vancomycin
  • Cefazolin
  • Acetaminophen
  • Warfarin
  • Furosemide

Drug Interactions

The senior population accounts for 34 percent of all written prescriptions, with the average elderly individual having nearly 30 per year. As such, drug interactions are particularly prominent within this demographic and can happen when:

  • Patients or those managing their care fail to thoroughly list all prescriptions.
  • Medical professionals don’t ask about all the medications a patient takes, especially when giving over-the-counter drugs.
  • Doctors don’t look up drug interactions.
  • A medication is administered without a patient’s or family member’s approval. In certain cases, antipsychotics given to keep seniors docile interact with a lengthy list of drugs.
  • Seniors are given drugs that aren’t medically necessary.

Patient Behaviors

Although patients may receive inaccurate information from a doctor or unclear instructions from a pharmacy, some intentionally take medications incorrectly. These factors often show as:

  • Taking the medication at incorrect intervals, resulting in too much at once or too little to be effective.
  • Forgetting to take doses.
  • Stopping the medication too soon.

As one example, millions of patients take nonsteroidal anti-inflammatory drugs (NSAIDs) each year, frequently for managing arthritis and joint pain. Often because of patient use, NSAIDs are behind 103,000 hospitalizations and 16,000 deaths annually.

Incorrect Dosage

After examining reports of fatal medication errors from 1993 to 1998, the FDA found that the greatest percentage of incidents (41 percent) could be traced back to improper dosage. Half of this group involved patients over 60. Within these figures, reports involved:

  • Doctors giving patients the wrong drug.
  • Doctors giving patients the correct drug at the wrong dosage.
  • Improper administration, such as a pharmacy giving a patient an extended-release drug over a standard prescription.

Misadministration leads to a visible percentage of medication errors. For insulin specifically, a 1998 ISMP study found that 11 percent of serious incidents go back to this factor. What may be behind misadministration?

  • A pharmacy mixes up products with similar packaging.
  • When opting for generic prescriptions, the pharmacy has to contend with a confusing database and gives an incorrect prescription.
  • Similar drug names.
  • Confusing abbreviations, especially when involving “u” for units and the number “0”.
  • When drugs are stocked close together, the pharmacy tech grabs and dispenses the wrong one.
  • Unclear directions lead to overdosing: For instance, confusing “mL” with “mg”.
  • The pharmacy doesn’t know what to make of the doctor’s unclear recommendations or poor handwriting. As such, drug labeling states a patient should take a drug more frequently than what the doctor prescribed.
  • The pharmacy has its own issues, including inadequate staffing and poor lighting.

These issues also occur with over-the-counter medications. As one example, ever since infant acetaminophen went off the market, parents haven’t been sure about how to administer an infant-sized dose. The label doesn’t cover it and drugs don’t include a dropper or oral syringe. Instead, parents have to perform their own calculations and administer it with their own dropper. These issues increase the chances for error, endangering the health of the infant in the process.

Medication Error Attorneys

Medication errors don’t end with an emergency room visit. Rather, they may have lasting consequences affecting a patient’s quality of life. If you were a victim of a medical professional’s or pharmacy’s negligence, Trantolo & Trantolo is on your side. To speak with a lawyer about your injuries and to pursue a claim, contact us today.